MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9300TFX29
Medical Device Problem Code Gradient Increase (1270)
Health Effect - Clinical Codes Hemolysis (1886); Insufficient Information (4580)
Date of Event 01/26/2023
Type of Reportable Event Death
Event or Problem Description
As reported by the field clinical specialist, approximately 7 years, 9 months post-implant of a 29 mm sapien xt valve in the aortic position, valve required intervention due to stenosis.The patient expired prior to surgical intervention.The cause of death remains unknown as the patient expired outside of a medical facility.
 
Additional Manufacturer Narrative
Investigation is ongoing.Device was not returned.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for additional information from a product investigation.Edwards has reported the death to be conservative as we do not know the cause of death, even after medical records were received.Investigation is ongoing.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for additional information from a product investigation.The product was not returned; therefore, a no product return investigation was completed.As a device was not returned, visual inspection, functional testing, and dimensional testing were unable to be done.Imagery was provided by the site and revealed calcification that appeared on the leaflets.The reported event does not allege a device malfunction that could be related to an edwards manufacturing deficiency.Therefore, a lot history review is not required.The novaflex+ delivery system with sapien xt ifu was reviewed.Stenosis is a known potential adverse event.Noted under potential adverse events, 'valve stenosis'.No ifu/training deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint was confirmed from medical record provided for evaluation.The reported event does not allege a malfunction that could be related to an edwards manufacturing deficiency.A review of the ifu and training manuals also revealed no deficiencies.During the manufacturing process, all sapien xt valves are 100% visually inspected for defects and 100% functionally tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), and device degeneration are listed in the instructions for use for the thv procedure and are known potential risks associated with the device.Structural valve deterioration (svd) may be manifested as stenosis with thickened leaflets.Svd refers to changes intrinsic to the valve and can include failure modes such as wear, calcification, leaflet tear, stent creep, leaflet disruption, or leaflet retraction.Svd may be mild and not require any intervention or it may be moderate to severe.It can cause the heart to work harder to eject blood from the ventricle.Depending on the severity it could be an indication for valve replacement or medical intervention.Tissue calcification is a very common failure mode.The mechanisms for bioprosthetic heart valve tissue calcification are not yet fully understood.Many factors can contribute to the onset and propagation of calcification including patient-related (e.G.Patient age, disease state, immune status, and other co-morbidities), pharmacological, and intrinsic properties of the valve itself.It is widely understood that patients with chronic renal disease and prior history of calcific stenosis of the native valve may be predisposed to bioprosthetic calcification.Per medical record, patient had chronic kidney diseases or esrd (end stage renal disease) in dialysis.Chronic kidney disease is a known factor that may increase the risk of valve calcification leading to early valve degeneration/stenosis.As such, available information suggests that patient factors (chronic kidney disease) may have contributed to the complaint event.Since no device problem was identified affecting distributed product, no pra or capas are required.Since no product non-conformances or ifu/training deficiencies were identified during evaluation, a product risk assessment escalation is not required.Since no edwards defects were identified, no corrective or preventative actions are required.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key16378370
Report Number2015691-2023-10812
Device Sequence Number17570052
Product Code NPT
UDI-Device Identifier00690103193176
UDI-Public(01)00690103193176(17)161006
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P130009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/06/2016
Device Model Number9300TFX29
Device Catalogue Number9300TFX29A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2023
Supplement Date Received by Manufacturer02/23/2023
03/24/2023
Initial Report FDA Received Date02/15/2023
Supplement Report FDA Received Date03/17/2023
03/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/13/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient SexFemale